The FDA has added a Boxed Warning to common prescription insomnia medicines eszopiclone (Lunesta), zaleplon (Sonata), and zolpidem (Ambien, Ambien CR, Edluar, Intermezzo, Zolpimist), according to an agency advisory.
The agency has warned that sleep behaviors, including sleepwalking, sleep driving, and engaging in other activities while not fully awake appear to be more common with these medications than other prescription medicines used for sleep, according to an agency press release.
In addition to the Boxed Warning, the agency has required a contraindication to avoid use in patients who have previously experienced an episode of complex sleep behavior with eszopiclone, zaleplon, and zolpidem.
Serious injuries and death from complex sleep behaviors have occurred in patients with and without a history of such behaviors, even at the lowest recommended doses, and the behaviors can occur after just one dose. These behaviors can occur after taking these medicines with or without alcohol or other central nervous system depressants that may be sedating such as tranquilizers, opioids, and anti-anxiety medicines.
“We identified 66 cases of complex sleep behaviors occurring with these medicines over the past 26 years that resulted in serious injuries, including death,” the FDA advisory reported. “This number includes only reports submitted to FDA or those found in the medical literature, so there may be additional cases about which we are unaware.
The FDA said that accidental overdoses, falls, burns, near drowning, exposure to extreme cold temperatures leading to loss of limb, carbon monoxide poisoning, drowning, hypothermia, motor vehicle collisions with the patient driving, and self-injuries such as gunshot wounds and apparent suicide attempts occurred in these patients.
“Healthcare professionals should not prescribe eszopiclone, zaleplon, or zolpidem to patients who have previously experienced complex sleep behaviors after taking any of these medicines,” the agency said in an advisory. “Advise all patients that although rare, the behaviors caused by these medicines have led to serious injuries or death. Tell the patient to discontinue taking these medicines if they experience an episode of complex sleep behavior.”
“Patients should stop taking your insomnia medicine and contact your healthcare professional right away if you experience a complex sleep behavior where you engage in activities while you are not fully awake or if you do not remember activities you have done while taking the medicine.
More information is available on the FDA website.